Alert archive / Iowa / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 77, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 22, 2015, 7:13 PM CDT for Appanoose County, Davis County, Iowa. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2015, 7:13 PM CDT (00:13 UTC)
- Expired
- Jun 22, 2015, 7:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Appanoose County, IA, Davis County, IA
The radar
The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 7:18 PM CDT | TSTM WND GST 60 | 1 Ese Bloomfield, IA | |
| Jun 22, 7:23 PM CDT | TSTM WND DMG | 1 Ese Bloomfield, IA | TELEPHONE POLE DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 3:56 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.2 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1958 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 925 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 401 m²/s²
- 0-3 km storm-relative helicity
- 441 m²/s²
- Significant tornado parameter
- 5.7
- Supercell composite
- 17.5
The text
As transmitted, in the capitals the NWS used until 2016.
066
WUUS53 KDMX 230013
SVRDMX
IAC007-051-230045-
/O.NEW.KDMX.SV.W.0077.150623T0013Z-150623T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
713 PM CDT MON JUN 22 2015
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DAVIS COUNTY IN SOUTHEASTERN IOWA...
SOUTHERN APPANOOSE COUNTY IN SOUTH CENTRAL IOWA...
* UNTIL 745 PM CDT
* AT 712 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES NORTH OF MILTON TO 10 MILES NORTHWEST OF
UNIONVILLE...MOVING SOUTHEAST AT 70 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE
HOMES...ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
CENTERVILLE...BLOOMFIELD...MOULTON...CINCINNATI...PULASKI...
EXLINE...NUMA...BLOOMFIELD MUNICIPAL AIRPORT...CENTERVILLE
MUNICIPAL AIRPORT AND SHARON BLUFFS STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR SOUTHEASTERN
IOWA.
LAT...LON 4070 9310 4083 9218 4060 9218 4058 9310
TIME...MOT...LOC 0012Z 315DEG 60KT 4073 9218 4061 9311
HAIL...1.00IN
WIND...70MPH
$$
COGIL1 follow-up statement
534
WWUS53 KDMX 230044
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
744 PM CDT MON JUN 22 2015
IAC007-051-230054-
/O.EXP.KDMX.SV.W.0077.000000T0000Z-150623T0045Z/
DAVIS IA-APPANOOSE IA-
744 PM CDT MON JUN 22 2015
...THE SEVERE THUNDERSTORM WARNING FOR DAVIS AND SOUTHERN APPANOOSE
COUNTIES WILL EXPIRE AT 745 PM CDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THESE THUNDERSTORMS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR SOUTHEASTERN
IOWA.
LAT...LON 4070 9310 4083 9218 4060 9218 4058 9310
TIME...MOT...LOC 0042Z 315DEG 60KT 4073 9218 4061 9311
$$
COGILWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:05 PM CDT, 4 hours 8 minutes earlier.
Area forecast discussion, Jun 22, 3:05 PM CDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 305 PM CDT MON JUN 22 2015 .SHORT TERM /TONIGHT/... ISSUED AT 301 PM CDT MON JUN 22 2015 MAIN CONCERN IS SEVERE WEATHER POTENTIAL REMAINDER OF THE AFTERNOON AND EVENING. SOUTHERN SECTIONS BEGINNING TO DESTABILIZE WITH MLCAPE BETWEEN 2500 AND 4500 J/KG AND SBCAPE BETWEEN 3500 AND 5000 J/KG ACROSS THE SOUTH. FOCUSING MECHANISMS INCLUDE OLD OUTFLOW BOUNDARY AND APPROACHING COOL FRONT FROM THE NORTHWEST. WITH BULK SHEAR CONTINUING IN THE 55 TO 60KT RANGE...LIKELY THAT STORMS WILL ONCE AGAIN TRY TO DEVELOP THIS AFTERNOON AND EVENING OVER THE SOUTH HALF OF THE AREA. H700 CAP IS STRONG WITH TEMPS AT 14-16C OVER THE SOUTH AT THIS TIME. IF STORMS BREAK THE CAP...THEY WILL GO SEVERE QUICKLY. ALL MODES OF STORMS POSSIBLE WITH LARGE HAIL...SEVERE WIND GUSTS AND POSSIBLE TORNADOS. AFTER THE STORMS BEGIN TO MOVE SOUTHEAST THIS EVENING...ACTIVITY SHOULD BEGIN TO DIMINISH THROUGH THE LATE EVENING HOURS AND PROGRESS SOUTHEAST OF THE AREA BY 06Z. MODELS VARY ON INITIATION AND PLACEMENT OF STRONGEST CONVECTION...WITH HRRR SUGGESTING THAT CONVECTION WILL INCREASE EAST OF DES MOINES. LOWS BY MORNING WILL DROP INTO THE 50S NORTH TO THE LOWER TO MID 60S SOUTH. .LONG TERM /TUESDAY THROUGH MONDAY/... ISSUED AT 301 PM CDT MON JUN 22 2015 FORECAST WAS MAINLY FOCUSED ON CONVECTIVE AND SEVERE POTENTIAL TUESDAY NIGHT INTO WEDNESDAY AND TEMPERATURES THROUGH MUCH OF THE EXTENDED. LEANED TOWARD A BLEND OF THE NAM/ECMWF TUESDAY THROUGH WEDNESDAY NIGHT...AND CLOSER TO THE ECMWF THROUGH THE REMAINDER OF THE PERIOD. TUESDAY INTO WEDNESDAY...SURFACE HIGH LOOKS TO BUILD INTO THE STATE ON TUESDAY AND WILL SLOWLY SLIDE EAST OF THE FORECAST AREA TUESDAY NIGHT. CUT BACK ON POPS DURING THE DAY TUESDAY INTO TUESDAY EVENING...ESPECIALLY ACROSS THE NORTHERN SECTIONS OF THE FORECAST AREA AS THE SURFACE HIGH WILL SLOW THE PROGRESSION OF NEXT SHORTWAVE ENTERING SOUTHWEST IOWA. GOOD MOISTURE TRANSPORT RETURNS WITH WARM FRONT SURGING NORTH INTO SOUTHERN IOWA LATE TUESDAY NIGHT INTO WEDNESDAY MORNING AND LOOKS TO CONTINUE TO PUSH NORTH THROUGH THE DAY WEDNESDAY. DECENT DEEP LAYER SHEAR WITH WEAK TO MODERATE INSTABILITY OVERNIGHT TUESDAY INTO WEDNESDAY INTO SOUTHWEST TO CENTRAL IOWA. SEVERE POTENTIAL LOOKS MORE LIKELY WIND AND HAIL THREAT AS THE LOW LEVEL SHEAR IS FAIRLY WEAK WEDNESDAY. OTHER THREAT IS HEAVY RAIN WITH PRECIPITABLE WATER VALUES IN THE 1.5 TO 2 INCH RANGE...WARM LAYER CLOUD DEPTHS IN THE 3800-4100 METERS...AND STRONG THETA-E ADVECTION OVER CENTRAL IOWA WEDNESDAY. INCREASED QPF AMOUNTS DURING THE DAY WEDNESDAY. THURSDAY THROUGH SATURDAY...TRENDED TOWARD A DRIER FORECAST LATE WEDNESDAY NIGHT INTO THURSDAY WITH WEAK SURFACE HIGH AND SUBSIDENCE MOVING INTO IOWA DURING THIS TIME. BY FRIDAY...GFS AND ECMWF AREA REMAIN OUT OF SYNC AS GFS REMAINS DRY FRIDAY BUT ECMWF BLASTS IOWA WITH A DECENT SHORTWAVE THROUGH THE REGION. SLIGHTLY FAVORED THE ECMWF DURING THE EXTENDED AND KEPT POPS GOING ON FRIDAY. HIGHER CONFIDENCE TO GO DRY BY SATURDAY INTO SATURDAY NIGHT AND TRENDED THAT WAY...AND LOOKS TO BE DRY EVEN INTO SUNDAY PER ECMWF. && .AVIATION...22/18Z ISSUED AT 1236 PM CDT MON JUN 22 2015 VFR SHOULD PREVAIL THROUGH THE EVENING IN THE NORTHERN TAF SITES...FOD...MSC...ALO. THE SOUTHERN SITES...DSM AND OTM...WILL BE VFR UNTIL THE AFTERNOON WHEN STORMS MAY DROP CONDITIONS PERIODICALLY INTO MVFR AND VFR AND WILL RETURN TO VFR BY EARLY EVENING. LIKELY FOG DEVELOPMENT AT ALL SITES OVERNIGHT...WITH VISIBILITIES UNDER 1 MILE POSSIBLE BUT HELD OUT OF TAFS FOR NOW WITH POSSIBILITY OF HIGH ENOUGH WINDS. WINDS WILL SHIFT FROM GUSTY TO 20KTS OUT OF S AND SW TO SUSTAINED AROUND 5 TO 10KTS NW AND N THIS EVENING AND OVERNIGHT AS FRONT PASSES. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...REV LONG TERM...PODRAZIK AVIATION...CURTIS
Hazardous weather outlook, Jun 22, 11:56 AM CDT, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1156 AM CDT MON JUN 22 2015 IAZ027-028-037>039-047>050-059>062-070>075-081>086-092>097-231700- BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 1156 AM CDT MON JUN 22 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON IN EASTERN AND SOUTHERN IOWA. SOME STORMS MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL THUNDERSTORMS ARE POSSIBLE WEDNESDAY INTO THURSDAY MORNING. A FEW OF THESE STORMS MAY BE STRONG WEDNESDAY AFTERNOON. PERIODIC THUNDERSTORMS ARE POSSIBLE LATE THURSDAY THROUGH SUNDAY. AT THIS TIME...THE SEVERE WEATHER THREAT IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON. IAZ004>007-015>017-023>026-033>036-044>046-057-058-231700- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE- 1156 AM CDT MON JUN 22 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL THUNDERSTORMS ARE POSSIBLE WEDNESDAY INTO THURSDAY MORNING. A FEW OF THESE STORMS MAY BE STRONG WEDNESDAY AFTERNOON. PERIODIC THUNDERSTORMS ARE POSSIBLE LATE THURSDAY THROUGH SUNDAY. AT THIS TIME...THE SEVERE WEATHER THREAT IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS WEEK. KS
In the hours before
Local storm report, Jun 22, 5:29 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
529 PM CDT MON JUN 22 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TORNADO 7 SE MELCHER-DALLAS 41.17N 93.13W
06/22/2015 MARION IA LAW ENFORCEMENT
TORNADO ROUGHLY 2 MILES SOUTHEAST OF
COLUMBIA. UNKNOWN AMOUNT OF DAMAGE. TIME
ESTIMATED BY RADAR.
&&
NWS DES MOINES IA
IRIS SYSTEMSpecial weather statement, Jun 22, 6:06 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 606 PM CDT MON JUN 22 2015 IAZ086-095>097-230115- WAPELLO-WAYNE-APPANOOSE-DAVIS- INCLUDING THE CITIES OF...OTTUMWA...CORYDON...SEYMOUR... ALLERTON...HUMESTON...CENTERVILLE...BLOOMFIELD 606 PM CDT MON JUN 22 2015 ...HEAVY RAINFALL AND STRONG WIND EXPECTED ACROSS THE AREA THROUGH 7 PM... A FEW THUNDERSTORMS IN LUCAS AND MONROE COUNTIES HAVE BECOME STRONG AND AS THEY MOVE SOUTHEAST AT 25 MPH THEY MAY PRODUCE DAMAGING WIND GUSTS AND TORRENTIAL RAINFALL THAT MAY LEAD TO STREET FLOODING. THE STORM MONROE COUNTY HAS A HISTORY OF PRODUCING A TORNADO AND STILL HAS THIS POTENTIAL AS IT CONTINUES TO MOVE SOUTHEAST TOWARDS BLAKESBURG. IF STORMS APPROACH YOUR AREA BE PREPARED TO ACT QUICKLY AND SEEK SHELTER INDOORS IMMEDIATELY. PEOPLE IN SOUTHEAST MONROE... SOUTHWEST WAPELLO...NORTHEAST APPANOOSE AND NORTHWEST DAVIS COUNTIES ARE ESPECIALLY AT RISK. FAB
Local storm report, Jun 22, 6:24 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
624 PM CDT MON JUN 22 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM TSTM WND DMG 1 SSW ALBIA 41.02N 92.81W
06/22/2015 MONROE IA STORM CHASER
LARGE TREE LIMBS DOWN AND A LARGE TIN ROOF
NEAR A CAMPING AREA ON THE SOUTH SIDE OF
ALBIA. UNKNOWN IF IT WAS DUE TO A TORNADO.
TIME ESTIMATED BY RADAR.
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Jun 22, 6:43 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
643 PM CDT MON JUN 22 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM TSTM WND DMG 1 S ALBIA 41.01N 92.81W
06/22/2015 MONROE IA PUBLIC
ROOF DAMAGE AND TREES DOWN AT INDIAN HILLS
INN...POWER OUT VIA SOCIAL MEDIA...TIME
RADAR ESTIMATED
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Jun 22, 7:06 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
706 PM CDT MON JUN 22 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG UNIONVILLE 40.82N 92.70W
06/22/2015 APPANOOSE IA TRAINED SPOTTER
12-15 INCH DIAMETER TREE UPROOTED.
&&
BFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 7:03 PM CDT | Tornado Warning | DMX | Davis | 27 min |
| Jun 22, 7:16 PM CDT | Flash Flood Warning | DMX | Appanoose, Davis | 6 hr |
| Jun 23, 10:15 AM CDT | River Flood Warning | DMX | Black Hawk | 4 days |
| Jun 23, 3:59 PM CDT | Flash Flood Watch | DMX | Adair, Appanoose, Audubon, Black Hawk, Boone, Bremer and 30 more | 38 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.